Excessive Heat, Cass
- When
- June 29, 1:45 PM CST to June 30, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
An extended period of excessive heat and humidity occurred across central and southeast Illinois from June 29th through July 7th. while overnight lows generally remained in the 70s.
Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An extended period of excessive heat and humidity occurred across central and southeast Illinois from June 29th through July 7th. Afternoon high temperatures ranged from 95 to 105 degrees...while overnight lows generally remained in the 70s. Peak heat index values approached 110 degrees on many days. One person died as a result of the intense heat in Chillicothe on July 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 11:44 AM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1244 PM CDT FRI JUN 29 2012 .DISCUSSION... ISSUED 1034 AM CDT FRI JUN 29 2012 ANOTHER EXTREMELY HOT DAY IS UNFOLDING ACROSS CENTRAL AND SOUTHEAST ILLINOIS...WITH 15Z TEMPS ALREADY WELL INTO THE 90S ACROSS THE SE KILX CWA. READINGS ARE SLIGHTLY COOLER ACROSS THE FAR NORTH...WHERE A FEW CLOUDS AND HIGHER DEWPOINTS ARE KEEPING TEMPS DOWN JUST A BIT. FRONTAL BOUNDARY THAT SAGGED SOUTHWARD TO NEAR THE I-74 CORRIDOR LAST NIGHT IS LIFTING BACK NORTHWARD...KEEPING THE BEST CHANCES FOR CONVECTION CONFINED TO NORTHERN ILLINOIS. LATEST SATELLITE/RADAR IMAGERY CONTINUES TO SHOW DEVELOPING STORM COMPLEX TRACKING EASTWARD ALONG THE I-80 CORRIDOR. SOME OF THE HIGHER-RES MODELS SUCH AS THE 11Z HRRR SUGGEST THIS COMPLEX WILL EVENTUALLY BECOME SURFACE-BASED AND TAKE A TURN E/SE ALONG THE BOUNDARY. BASED ON LATEST TRENDS...IT APPEARS THAT BY THE TIME THIS HAPPENS THE STORMS WILL LIKELY MISS THE KILX CWA TO THE N/NE...EVENTUALLY SPILLING SOUTHEASTWARD INTO NORTH-CENTRAL INDIANA THIS AFTERNOON. ONLY CHANCE FOR CONVECTION ACROSS CENTRAL ILLINOIS WOULD BE POSSIBLE ISOLATED STORMS ALONG RESIDUAL OUTFLOW BOUNDARY LATER TODAY. HAVE THEREFORE TRIMMED POPS CONSIDERABLY...FEATURING ONLY A SLIGHT CHANCE ALONG/NORTH OF I-74. TEMP FORECAST LOOKS PRETTY MUCH ON TRACK...WITH HIGHS RANGING FROM THE MID 90S FAR NORTH AROUND LACON TO OVER 105 DEGREES ALONG/SOUTH OF I-70. && .AVIATION... ISSUED 1244 PM CDT FRI JUN 29 2012 CONVECTIVE OUTFLOW BOUNDARY WILL CONTINUE TO SETTLE SOUTHWARD ACROSS NORTH-CENTRAL ILLINOIS EARLY THIS AFTERNOON...BEFORE EVENTUALLY STALLING AND MIXING BACK NORTHWARD LATER IN THE DAY. LATEST SATELLITE/RADAR IMAGERY SHOWS THE BOUNDARY STRETCHING FROM NEAR KBMI TO JUST NORTH OF KMQB. BASED ON THE CURRENT POSITION AND THE 14Z HRRR FORECAST...HAVE GONE WITH GUSTY N/NE WINDS AT BOTH KPIA AND KBMI THROUGH 20Z...THEN HAVE VEERED THE WINDS BACK TO S/SW AT THOSE SITES AFTER 22Z. FURTHER SOUTH...WILL MAINTAIN WESTERLY WINDS OF AROUND 10KT THROUGH THE AFTERNOON. W/SW WINDS WILL RESUME ACROSS THE BOARD TONIGHT INTO SATURDAY MORNING. ADDITIONAL CONVECTION MAY RE-DEVELOP IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY DRAPED ALONG THE I-80 CORRIDOR OVERNIGHT...HOWEVER THINK THIS WILL MAINLY STAY NORTH OF THE KILX TERMINALS. LATER FORECASTS MAY NEED TO ADJUST FOR CLOUD COVER/WIND DIRECTION AS OUTFLOW FROM ANY STORMS TO THE NORTH MAY IMPACT THE I-74 TAF SITES. AT THIS POINT...UNCERTAINTY IS TOO GREAT TO INCLUDE THESE POTENTIAL MESOSCALE DETAILS IN THE FORECAST. BARNES && .PREV DISCUSSION... ISSUED 317 AM CDT FRI JUN 29 2012 AT 06Z SFC FRONT HAD STALLED ALONG THE IA/MO BORDER EAST TO NEAR KPIA AND INTO NORTHERN IND. MID/UPPER 70S DEWPOINTS POOLED ALONG THE BOUNDARY. ALOFT...A LARGE MID LEVEL RIDGE OCCUPIED MUCH OF THE SOUTHERN HALF OF THE COUNTRY WHILE A FAST ZONAL FLOW WAS FARTHER NORTH. WATER VAPOR IMAGERY INDICATED SUBTROPICAL MOISTURE PLUME FROM THE DESERT SW UP INTO THE CENTRAL PLAINS AND ACROSS THE LOCAL AREA...ON THE PERIPHERY OF THE RIDGE. FORECAST CONCERNS REMAIN HIGH HEAT THROUGH THE PERIOD AND CONVECTION CHANCES IN RING OF FIRE PATTERN ON NORTHERN FRINGE OF THE RIDGE. SHORT TERM...TODAY THROUGH SUNDAY LOW CONFIDENCE FORECAST IN CONVECTIVE TRENDS NEXT FEW DAYS AS MESOSCALE FEATURES DRIVE THUNDERSTORM ACTIVITY. NORTHERN CWA WILL BE IN CLOSER PROXIMITY TO FAVORABLE SYNOPTIC FEATURES...SFC BOUNDARY AND STRONGER MID LEVEL FLOW/SHORTWAVE ENERGY TRACK. HIGH INSTABILITY...MODERATE SHEAR...AND HIGH PRECIPITABLE WATER WILL LEAD TO POTENTIAL FOR SEVERE MCS/S AND LOCALLY HEAVY RAIN WHICH MAY IMPACT OR STAY JUST NORTH OF THE CWA. FOR THESE REASONS WILL KEEP LOW CHC POPS GOING PRIMARILY NORTH OF A CANTON TO BLOOMINGTON THROUGH SATURDAY NIGHT...TAPERING TO SLIGHT CHC CENTRAL. A STRONGLY CAPPED AIRMASS SHOULD SUPPRESS ANY DEVELOPMENT ACROSS THE SOUTH HALF. HIGHER CONFIDENCE IN TEMPERATURES WHICH WILL STAY VERY HOT THROUGH THIS WEEKEND. IN FACT TODAYS READINGS MAY NOT BE FAR OFF YESTERDAYS NUMBERS WHICH WERE 100+ FOR MUCH OF THE AREA. TEMPS COOL ONLY A FEW DEGREES THIS WEEKEND WITH HIGHS STILL IN THE MID OR UPPER 90S NORTH AND LOW 100S SOUTH. APPARENT TEMPS ONLY DROPPING INTO THE UPPER 70S TONIGHT WILL REQUIRE EXTENDING HEAT ADVISORY TO 12Z SATURDAY. AREAS SOUTH OF I-70 LOOK TO BE BORDERLINE FOR ADVISORY CRITERIA AGAIN ON SATURDAY AFTERNOON AND ADVISORY MAY NEED TO BE EXTENDED HERE IN LATER FORECASTS. LONG TERM...MONDAY THROUGH THURSDAY UNFORTUNATELY NO PROSPECTS FOR A MAJOR PATTERN CHANGE IN THE EXTENDED TO BRING COOLER AIR INTO THE MIDWEST. LATEST GUIDANCE SUGGESTS MID LEVEL RIDGING SHIFTING EVEN FARTHER NORTH THROUGH THE WEEK. THIS WOULD DRIVE MCS TRACK FARTHER NORTH LEAVING A DRY AND HOT FORECAST FOR THE ENTIRE CWA THROUGH THURSDAY. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR ILZ027>031-036>038- 040>057-061>063-066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1145 AM CDT FRI JUN 29 2012 ILZ027>031-037-038-043>046-055-057-301100- CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT- STARK-TAZEWELL-VERMILION-WOODFORD- 1145 AM CDT FRI JUN 29 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL BOUNDARY REMAINS STALLED IN THE VICINITY. ISOLATED LARGE HAIL OR DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS. PEAK HEAT INDEX VALUES OF 105 TO 110 ARE ANTICIPATED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO RELIEF FROM THE HEAT IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK...WITH HIGH TEMPERATURES RISING WELL INTO THE 90S EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. ILZ036-040>042-047>053-301100- CASS-CHRISTIAN-FULTON-LOGAN-MACON-MASON-MENARD-MORGAN-SANGAMON- SCHUYLER-SCOTT- 1145 AM CDT FRI JUN 29 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT AND HUMID WEATHER WILL CONTINUE TODAY...WITH PEAK HEAT INDEX VALUES OF 105 TO 110. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO RELIEF FROM THE HEAT IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK...WITH HIGH TEMPERATURES RISING WELL INTO THE 90S EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. ILZ054-056-061>063-066>068-071>073-301100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE- MOULTRIE-RICHLAND-SHELBY- 1145 AM CDT FRI JUN 29 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 AM CDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH PEAK HEAT INDEX VALUES OF 105 TO 110. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO RELIEF FROM THE HEAT IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK...WITH HIGH TEMPERATURES RISING TO AROUND 100 DEGREES EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
242 PM CDT FRI JUN 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 8 NNW DANVILLE 40.25N 87.68W
06/29/2012 E3.00 INCH VERMILION IL COCORAHS
0225 PM HAIL 4 W BISMARCK 40.27N 87.68W
06/29/2012 E2.75 INCH VERMILION IL EMERGENCY MNGR
0238 PM HAIL VERMILION COUNTY AIRPOR 40.20N 87.60W
06/29/2012 E2.00 INCH VERMILION IL EMERGENCY MNGR
&&
BARNESThe national radar mosaic for the moment the first event began.
35 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392768, 392769, 392770, 392771, 392772, 392773, 392774, 392775, 392776, 392777, 392778, 392779, 392780, 392781, 392782, 392784, 392785, 392786, 392787, 392788, 392789, 392790, 392791, 392792, 392793, 392794, 392795, 392796, 392797, 392798, 392799, 392800, 392801, 392802, 392803.